Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 32, NWS Goodland, KS

September 1, 20115 counties in Kansas

NWS Goodland, KS issued this red flag warning at Sep 1, 2011, 4:59 AM CDT for 5 counties in Kansas. It took effect at Sep 1, 2011, 10:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2011, 4:59 AM CDT (09:59 UTC)
In effect from
Sep 1, 2011, 10:00 AM CDT
Expired
Sep 1, 2011, 8:25 PM CDT
In force
10 hr
Issued by
NWS Goodland, KS

Counties Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1858 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1858 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3265 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WWUS83 KGLD 010959
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
359 AM MDT THU SEP 1 2011

.VERY WARM AND DRY CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
AREA ON THURSDAY AFTERNOON. THE DRY CONDITIONS COMBINED WITH
GUSTY SOUTHWESTERLY WINDS WILL CREATE CREATE THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS.

KSZ014-015-011100-
/O.CAN.KGLD.FW.A.0022.110901T1500Z-110902T0200Z/
THOMAS-SHERIDAN-
459 AM CDT THU SEP 1 2011

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 014...015...027...028...029...
041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FIRE
WEATHER WATCH. 

WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED
ACROSS THE AREA. FIRE DANGER WILL BE VERY HIGH HOWEVER...SO ALL
OUTDOOR BURNING SHOULD BE AVOIDED 

$$

KSZ027>029-041-042-011800-
/O.UPG.KGLD.FW.A.0022.110901T1500Z-110902T0200Z/
/O.NEW.KGLD.FW.W.0032.110901T1500Z-110902T0200Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
359 AM MDT THU SEP 1 2011 /459 AM CDT THU SEP 1 2011/

...RED FLAG WARNING IN EFFECT FROM 9 AM MDT /10 AM CDT/ THIS
MORNING TO 8 PM MDT /9 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...
041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 8 PM MDT /9 PM CDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 027 WALLACE... 
  FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 029 GOVE...
  FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 
  WICHITA.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...THERE IS A SMALL THREAT FOR THUNDERSTORMS THIS
  AFTERNOON. GIVEN THE DRY CONDITIONS...LIGHTNING MAY INCREASE THE
  FIRE THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
643 
WWUS83 KGLD 011628
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MDT THU SEP 1 2011

.VERY WARM AND DRY CONDITIONS WILL DEVELOP ACROSS THE
AREA THIS AFTERNOON. THE DRY CONDITIONS...COMBINED WITH GUSTY
SOUTHWESTERLY WINDS...WILL CREATE CREATE THE POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS.

KSZ027>029-041-042-020200-
/O.CON.KGLD.FW.W.0032.000000T0000Z-110902T0200Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
1028 AM MDT THU SEP 1 2011 /1128 AM CDT THU SEP 1 2011/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 027...028...029...041 AND 042...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT /9 PM CDT/
THIS EVENING. 

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 027 WALLACE... 
  FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 029 GOVE... 
  FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 
  WICHITA. 

* WINDS...SOUTHWEST AT 10 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 14 PERCENT.

* IMPACTS...THERE IS A SMALL THREAT FOR THUNDERSTORMS THIS 
  AFTERNOON. GIVEN THE DRY CONDITIONS...LIGHTNING MAY INCREASE 
  THE FIRE THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
178 
WWUS83 KGLD 020125
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT THU SEP 1 2011

KSZ027>029-041-042-020230-
/O.CAN.KGLD.FW.W.0032.000000T0000Z-110902T0200Z/
WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
725 PM MDT THU SEP 1 2011 /825 PM CDT THU SEP 1 2011/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041 AND 042...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE INCREASED ACROSS THE AREA AND WILL
CONTINUE TO RISE THROUGH THE EVENING HOURS. THEREFORE...THE RED
FLAG WARNING IS BEING CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Sep 1, 4:25 AM CDT, 34 minutes earlier.

Area forecast discussion, Sep 1, 4:25 AM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 AM MDT THU SEP 1 2011

.DISCUSSION...
316 AM MDT THU SEP 1 2011

03Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED SHORT WAVE TROUGH IN
PLACE ACROSS THE PAC NW WITH 594 DM H5 RIDGE ACROSS THE SOUTHERN
PLAINS. 00Z RAOBS WERE MUCH DRIER THAN THEY WERE 24 HOURS EARLIER
WITH H85 TDS FALLING ABOUT 10F...AND WITH A SHALLOWER MOISTURE
PROFILE THAT SHOULD LIMIT FOG THREAT OVERNIGHT.

MAIN FORECAST CONCERNS WILL BE HEAT/FIRE WX TODAY ALONG WITH
THUNDERSTORM CHANCES TODAY...FOLLOWED BY THE DEGREE OF COOLDOWN
THROUGH THE WEEKEND.

TODAY-TONIGHT...H7 TEMPS HAVE WARMED 2C OVER THE PAST 24 HOURS WITH
H85 TEMPS CLIMBING 4 AND 7 DEGREES C AT DDC AND LBF WITH MODELS
SUGGESTING THERMAL RIDGE WILL CONTINUE TO INTENSIFY THROUGH THE
MORNING HOURS WITH LARGE AREA OF +17C TEMPS OVER THE CWA. STRONG
HEATING EXPECTED THROUGH THE DAY AND WITH PRE FRONTAL TROUGH
DEVELOPING DURING THE AFTERNOON HAVE A FEW CONCERNS THAT STRONG
HEATING AND PERSISTENT CONVERGENCE THAT AN ISOLATED STORM OR TWO
MIGHT FORM (SIMILAR TO TODAY)...BUT THINK COVERAGE WILL BE VERY
LIMITED AND WOULD NOT WARRANT MORE THAN MINIMUM CHANCE POPS. WITH
WARM DRY AIRMASS IN PLACE AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH THE AREA DURING THE OVERNIGHT HOURS...NOT ALL THAT CONFIDENT
THAT THERE WILL BE MUCH INSTABILITY TO BE REALIZED OVERNIGHT.
DESPITE CONCERNS...DO THINK BUMPING UP POPS A LITTLE IN THE
NORTH/NORTHWEST WARRANTED AS POTENTIAL FOR ORGANIZED...STRONG
FORCING ALONG THE FRONT LOOKS HIGHEST IN THAT AREA.

WITH WEST SOUTHWESTERLY FLOW ALOFT...HAVE CONCERNS THAT VERY DRY
AIRMASS THAT WAS OBSERVED ACROSS CENTRAL COLORADO WILL ADVECT OVER
MUCH OF THE AREA THIS AFTERNOON. WHILE THIS SHOULD PROVIDE AN
OPPORTUNITY FOR AFTERNOON TDS AND ASSOCIATED HUMIDITIES TO
TANK...LOTS OF UNCERTAINTY WITH HOW MUCH OF AN IMPACT
EVAPOTRANSPIRATION STILL HAS ON THE AREA. LOOKING AROUND THE AREA
YESTERDAY...SAW SOME 10 TO EVEN 20 DEGREE DROPS IN SOME AREA WHICH
MIGHT NOT BE UNREASONABLE GIVEN THE AIRMASS. HOWEVER THERE IS A
SURPRISING DEGREE OF SPREAD BETWEEN THE MODELS WITH RESPECT TO THE
DEGREE OF DRYING DUE TO MIXING...WITH AT LEAST A FEW MODELS HOLDING
TDS UP. GIVEN DIURNAL CURVES YESTERDAY...THINK DRIER IS THE WAY TO
GO...BUT THINK CONVERGENCE ALONG AFTERNOON TROUGH MAY HELP HOLD TDS
UP SLIGHTLY AS MOISTURE POOLS. OVERALL...THINGS LOOK MARGINAL FOR
FIRE WX HIGHLIGHT AS HUMIDITIES WILL BE IN THE 15-20% RANGE
AFTERNOON WINDS WILL GUST TO RIGHT AROUND 25 MPH. WITH POTENTIAL
FOR HIGH BASED...POTENTIALLY DRY THUNDERSTORMS IN THIS SAME AREA
THOUGH THINK ENOUGH OF A THREAT EXISTS TO UPGRADE PART OF WATCH TO
WARNING. DUE TO THE MARGINAL NATURE...WILL ONLY UPGRADE PORTION
WHERE CONFIDENCE IS HIGHEST.

FRIDAY-FRIDAY NIGHT...SOUTHERN EXTENT OF COLD FRONT WILL BE PRIMARY
CONCERN FOR THE FORECAST PERIOD...NOT ONLY AS POTENTIAL LOCATION FOR
THUNDERSTORMS...BUT WILL ALSO LIKELY MARK AREA OF STRONG THERMAL
GRADIENT AS WELL. FOR PRECIP CHANCES...THINK THAT POTENTIAL STRONG
CAA BEHIND FRONT WILL LIKELY RAPIDLY STABILIZE MUCH OF THE CWA
DURING THE MORNING HOURS...ALTHOUGH THERE IS ENOUGH UNCERTAINTY WITH
TIMING OF FRONT TO WARRANT SOME SMALL CHANCES FOR PRECIPITATION
DURING THE EARLY AFTERNOON. OVERNIGHT BECOMES A LITTLE MORE
TROUBLESOME AS LARGE SCALE FORCING FOR ASCENT BEGINS TO INCREASE
AFTER 06Z AHEAD OF NEXT SURGE OF COLD AIR. DO NOT SEE A LOT THAT
MAKES ME OPTIMISTIC FOR A WIDESPREAD PRECIPITATION THREAT...BUT
THINK LOW SLIGHT CHANCE POPS NOT OUT OF THE QUESTION GIVEN POTENTIAL
INSTABILITY AND GIVEN ENSEMBLE DATA...ALTHOUGH DO FEEL BETTER
CHANCES WILL COME ON SATURDAY. WHILE MODELS GENERALLY AGREE ON
FRONTAL TIMING...A SOMEWHAT SURPRISING DEGREE OF UNCERTAINTY REVOLVES
AROUND HOW FAST COOLER AIR MOVES IN. WHILE ECMWF CONTINUES TO BE
MUCH WARMER THAN OTHER GUIDANCE...AM A LITTLE CONCERNED THAT MIXING
THE COOLER GFS AND NAM TO 1 KM YIELDS A MUCH WARMER FORECAST. WHILE
FRONTAL INVERSION COULD INHIBIT DEEP MIXING...TOO MUCH UNCERTAINTY
EXISTS TO REALLY DROP HIGHS MUCH FROM CURRENT FORECAST.

SATURDAY-SUNDAY...STRONG SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN
PLAINS WILL DRIVE ANOTHER COLD FRONT ACROSS THE AREA DURING THE DAY
ON SATURDAY. GFS/NAM SUGGEST ATMOSPHERE WILL DESTABILIZE AHEAD OF
THIS FRONT WITH MINIMAL INHIBITION BY THE AFTERNOON. GIVEN THE
EXPECTED PATTERN AND GEFS PROBABILITIES...THINK CHANCE POPS WARRANTED
THROUGH THE PERIOD MAINLY IN THE AFTERNOON AND EARLY EVENING. AFTER
SATURDAY NIGHT...STRONG HIGH PRESSURE WILL BUILD INTO THE AREA
FORCING FRONTAL ZONE WELL TO THE SOUTH OF THE AREA ON SUNDAY. THIS
WILL LIKELY BRING AN END TO THE PRECIPITATION THREAT AS COOL AND
STABLE AIR WILL SETTLE OVER THE AREA. THE STRONG HIGH BUILDING INTO
THE AREA OVERNIGHT WILL BRING MUCH COOLER TEMPERATURES TO THE AREA.
AM MOST CONCERNED ABOUT LOW TEMPS ON SATURDAY AND SUNDAY NIGHT. WITH
SFC HIGH OVER THE AREA...H85 TEMPS IN THE MID 50S COULD BE A
RELATIVELY CHILLY COUPLE OF NIGHTS.

MONDAY-WEDNESDAY...NO CHANGES PLANNED AT THIS TIME.

JRM
&&

.AVIATION...
1056 PM MDT WED AUG 31 2011

FOR THE 06Z TAFS...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
WINDS WILL BE SHIFTING THROUGH THE EVENING DUE TO PASSAGE OF A
SURFACE TROUGH FOLLOWED BY A COLD FRONT VERY LATE IN THE PERIOD.
WARM MID LEVEL TEMPERATURES SHOULD STOP OR SEVERELY LIMIT COVERAGE
OF THUNDERSTORMS UNTIL THE FRONT GETS MUCH CLOSER. AS A RESULT...ONLY PUT
A CB MENTION AT KMCK VERY LATE IN THE PERIOD.

BULLER
&&

.FIRE WEATHER...
316 AM MDT THU SEP 1 2011

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY AS
TEMPERATURES CLIMB TO AROUND 100 DEGREES AND GUSTY SOUTHWESTERLY
WINDS DEVELOP IN THE AFTERNOON. AFTERNOON HUMIDITIES WILL FALL TO
15 TO 20 PERCENT AND ARE EXPECTED TO REMAIN THIS LOW FOR SEVERAL
HOURS. THERE IS POTENTIAL FOR THESE CONDITIONS TO SPREAD ACROSS
MUCH OF THE AREA AND ACROSS MUCH OF EASTERN COLORADO...BUT THE
MOST LIKELY AREA WILL BE SOUTH OF A CHEYENNE WELLS TO OAKLEY LINE
WHERE A RED FLAG WARNING IS IN EFFECT.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM 9 AM MDT /10 AM CDT/ THIS MORNING
     THROUGH THIS EVENING FOR KSZ014-015-027>029-041-042.

NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 31, 11:31 AM CDT, 17 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT WED AUG 31 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT WED AUG 31 2011 /1131 AM CDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON GENERALLY
NORTH OF INTERSTATE 70. STRONG WIND GUSTS ARE POSSIBLE WITH ANY STORM
THAT FORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM...DRY AND WINDY CONDITIONS WILL BRING THE POTENTIAL FOR
CRITICAL FIRE WEATHER CONDITIONS ON THURSDAY...MAINLY SOUTH OF
INTERSTATE 70.

THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AS A STRONG COLD FRONT
MOVES ACROSS THE AREA. A SEVER STORM IS POSSIBLE DURING THE LATE
AFTERNOON AND EARLY EVENING. ANOTHER CHANCE FOR STORMS IS EXPECTED
ON SATURDAY WITH WIDESPREAD SEVERE WEATHER NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.